West Virginia, 2009Blizzard in West Virginia, December 18 to 19, 2009
December 18 to 19, 2009 · NWS RNK · 4 events in 4 counties and zones
Low pressure tracked from the northeast Gulf coast early on December 18th reaching a position near Alma, Georgia as a 997 mb low by Friday the 18th at 5 PM EST. The storm continued moving northeast and deepened to a 986 mb low near Cape Hatteras by 10 AM December 19th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracked from the northeast Gulf coast early on December 18th reaching a position near Alma, Georgia as a 997 mb low by Friday the 18th at 5 PM EST. The storm continued moving northeast and deepened to a 986 mb low near Cape Hatteras by 10 AM December 19th. Heavy snow began around midday on the 18th and snows rapidly accumulated to warning criteria levels by late afternoon or early evening in all of the West Virginia counties. Final snow totals ranged from 12 to 30+ inches. All forms of travel were rendered extremely difficult for several days due to this storm and numerous vehicle accidents were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 18, 12:37 PM EST, 53 minutes earlier.
Area forecast discussion, Dec 18, 12:37 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1237 PM EST FRI DEC 18 2009
.SYNOPSIS...
WINTER STORM MOVING FROM THE GULF COAST TO THE NC OUTER BANKS
TODAY THROUGH SATURDAY WILL BRING A GOOD AMOUNT OF SNOW TO THE
AREA. THIS STORM EXITS BY SATURDAY NIGHT WITH COLD NORTHWEST FLOW
BEHIND IT ALONG WITH A CLIPPER SYSTEM ARRIVING BY MONDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
SFC OBS AND KFCX 88D IMAGES SHOWED THAT SNOW IS FALLING AT TNB
THIS MORNING. A WINTRY MIX OF SNOW...SLEET AND RAIN IS ADVANCING
NORTH ACROSS NORTH CAROLINA THIS MORNING. THE 12Z RNK SOUNDING
STILL INDICATING A MAINLY SNOW EVENT WITH POTENTIAL FOR SOME SLEET
OR FREEZING RAIN DURING THE ONSET. MADE SOME MINOR ADJUSTMENTS IN
TIMING OF PCPN AND HIGH TEMPERATURES FOR TODAY. CURRENT WARNINGS
STILL LOOK ON THE MARK. THE 12Z NAM REMAINS SIMILAR TO THE 00Z
RUN. MILLER TYPE A LOW PRESSURE IS ON TRACK FOR A MAJOR WINTER
STORM FOR OUR REGION. TRACK OF THE LOW CENTER LOOKS SIMILAR TO
JAN 6-8 1996 SOME EVENT. WILL CONTINUE TO MAKE ADJUSTMENT TO
THE PACKAGE AS THE STORM PROGRESSES.
.PREVIOUS DISCUSSION...
CURRENT WINTER STORM WARNINGS FOR THE ENTIRE CWA ARE SET AND LOOK
GOOD. THIS IS LOOKING LIKE A ONCE IN A DECADE EVENT...WITH MOST OF
THE CWA EXPECTED TO GET DOUBLE DIGIT SNOWFALL AMOUNTS...WITH HIGHEST
ALONG THE BLUE RIDGE FROM BOONE TO AMHERST COUNTY-APPLE ORCHARD MTN
AREA.
LEANING TOWARD A BLEND OF THE SREF/NAM/ECMWF SOLUTION WITH THE LOW TRACK
AS CLIMATOLOGY AND CURRENT LOCATION OF THE LOW FAVORS A TRACK FROM
THE NRN GULF OF MEXICO THIS MORNING TO AROUND CAPE HATTERAS BY 12Z
SAT. THE 00Z ECMWF IS FURTHEST WEST WITH THE LOW ACROSS THE SOUNDS
OF NC. THIS WOULD BRING THE HEAVIEST SNOW BAND FURTHER WEST ACROSS
THE NEW RIVER VALLEY AND HIGHLANDS...ALTHOUGH THE ECMWF IS PUTTING
ITS HIGHEST QPF BULLSEYE ACROSS THE BLUE RIDGE...WHILE THE GFS/NAM
SEND THE HIGHER QPF ALONG/EAST OF THE BLUE RIDGE. LIKE THE IN
BETWEEN AREAS FOR HIGHEST QPF...WHICH IS ALONG THE BLUE RIDGE.
INTERACTION BETWEEN POLAR AND SUBTROPCIAL JET PUTS OUR AREA IN THE
MOST FAVORED AREA FOR GOOD LIFT AND WITH LAPSE RATES IN THE MID
LEVELS BECOMING STEEP ON THE ORDER OF 8-9C/KM. THIS FAVORS POTENTIAL
FOR THUNDERSNOW ACROSS THE AREA TONIGHT INTO SAT MORNING...AND COULD
SEE EASILY 1-2 INCH/HOUR SNOWFALL RATES.
GIVEN THE QPF FROM HPC AND BLENDING WITH THE NAM/SREF...WE ARE
LOOKING AT STORM TOTALS OF A FOOT OR MORE ACROSS MOST OF THE
FORECAST AREA.
THE MAIN PROBLEM WILL BE THE FAR SE CWA WHERE THE TRACK OF THE
LOW...IF IT GOES FURTHER WEST SIMILAR TO THE 00Z ECMWF...WOULD BRING
WARMER TEMPS IN CUTTING INTO SNOW AMOUNTS. STILL GOING TO HAVE 6
INCHES IN THAT AREA.
AS THE PRECIP STARTS IN THE SOUTHWEST THIS MORNING...LOOKING AT
PROFILES THAT SUGGEST A WINTRY MIX WHERE SOME LIGHT FREEZING RAIN
COULD OCCUR OVER THE MTN EMPIRE INTO THE NC MTNS. AS THE COLUMN
COOLS...PRECIP WILL SWITCH TO SLEET THEN SNOW BY AFTERNOON.
TEMPS TODAY WILL WARM BRIEFLY IN THE FAR EAST AHEAD OF THE LOWER
CLOUDS...BUT ONLY THE MID 30S. TEMPS ELSEWHERE WILL STEADY OUT AND
BEGIN FALLING BY THE AFTERNOON IN THE MTNS. LOOKING AT MOST AREAS
SEEING TEMPS AROUND 30-33. THIS FAVORS WET SNOW LATE TODAY. TEMPS
TONIGHT WILL DROP INTO THE UPPER 20S TO LOWER 30S CWA WIDE AND SNOW
TO RAIN RATIO WILL BE ON THE ORDER OF 12:1 WEST TO 10:1 EAST. AGAIN
WITH NE WINDS GUSTING IN THE EAST AND WET MODERATE SNOW COMING DOWN
WILL SEE POWER OUTAGES OVERNIGHT. WILL HIGHLIGHT THIS IN THE WSW.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
HEAVIEST SNOW SATURDAY MORNING TO SATURDAY LUNCHTIME SHOULD BE JUST
NW AND SE OF A LINE STRETCHING FROM NE OF ROANOKE TO LYNCHBURG TO
FARMVILLE. ALTHOUGH ITS DIFFICULT TO PINPOINT LOCALLY HEAVY SNOW
BANDS ATTM...THIS AREA SITS JUST ONTO THE COLD SIDE OF PETTERSON
FRONTOGENESIS...WITH FRONTOGENESIS NEAR THE SURFACE INTERSECTING
WITH QVEC CONVERGENCE ABOVE IT. IN ADDITION...VERY STRONG OMEGA JUST
SITS UNDERNEATH THE DENDRITIC GROWTH ZONE...WITH ABSURD LAPSE RATES
IN A LAYER AROUND 15KFT NEARING 8.5C/KM. THUS...ADDED A CHC OF
THUNDER TO THE ZONES WHERE HVY SNOW WAS DEPICTED IN THE WEATHER
GRIDS. BEST SNOWFALL FROM SAT 12Z TO 0Z SUNDAY IS EXPECTED IN THIS
REGION WITH 4-8 POSSIBLE...THE HIGHER END OF THAT SCALE OR LOCALLY
HIGHER AMOUNTS WOULD BE MOST LIKELY ALONG THE HIGHER ELEVATIONS OF
AMHERST AND BEDFORD COUNTIES.
FURTHER SOUTH ALONG SOUTHSIDE VIRGINIA AND THE NC PIEDMONT COUNTIES
OF THE CWA...ANY MIX SHOULD BE CHANGING TO MOSTLY SNOW RATHER
QUICKLY AS COLD AIR RUSHED IN. LATEST ECMWF HAS COME A LITTLE
FURTHER WEST...AND IF THIS NUDGING TREND CONTINUES....QPF MAY DEPART
BEFORE COLDER AIR ARRIVES FOR A CHG TO ALL SNOW. DESPITE MODEL
PROGS...THE PROFILE ALWAYS SEEMS TO BE TOO WARM TO SUPPORT ALL SNOW.
ALSO...BEST ALIGNMENT OF DENDRITIC GROWTH ZONE AND OMEGA OCCUR
BEFORE THE COLD AIR ARRIVES...FIGURING THE LOWER END OF A 1-3 OF
SNOW ALONG THESE PARTS SATURDAY. SOME MODERATE ACCUMS WILL STILL
OCCUR EARLY SATURDAY FURTHER NORTH AND WEST...ESPECIALLY ALONG THE
BLUE RIDGE AND BACK INTO THE NEW RIVER VALLEY AND PSK/BCB/ROA
CORRIDOR. SIGNIFICANT ACCUMS ALSO EXPECTED SATURDAY ALONG THE
GREENBRIER VALLEY...AND MORE IS POSSIBLE WITH A FURTHER WEST TRACK.
WILL NEED TO WATCH FOR A WEST TO EAST BAND OF SNOW...AND EXACTLY HOW
WEST IT CAN STRETCH INTO THE GREENBRIER LATE SATURDAY AS A SURFACE
TROUGH IS PRESENT DUE TO THE UPPER LOW ACROSS THE OHIO VALLEY. NOT
OUT OF THE QUESTION TO SEE VERY LOCALIZED AMOUNTS ALONG THE BLUE
RIDGE JUST SE OF ROA/BCB NEARING 2 FEET OR GREATER. AGAIN...THIS CAN
BE PINNED DOWN AS EVENT NEARS.
AS THE CYCLONE DEPARTS TO THE NORTHEAST...NW FLOW BEHIND THIS SYSTEM
SHOULD PRODUCE UPSLOPE SNOWS ACROSS SE WEST VA AND NW NC INTO SUNDAY
MORNING. HOWEVER...WITH AN INVERSION BELOW 5KFT AND MEAGER LAPE
RATES ABOVE IT...NOT EXPECTING MUCH MORE THAN LIGHT ACCUMS ALONG THE
HIGHEST SLOPES. FURTHER EAST...WINDS MAY BECOME A CONCERN...AS THE
NAM IS RATHER AGGRESSIVE PRODUCING 30 MPH GUSTS LATE SATURDAY AND
SATURDAY NIGHT ACROSS THE SOUTHSIDE...BUT MORE IMPORTANTLY NW NC.
THE GFS IS SOMEWHAT WEAKER. THIS IS IMPORTANT BECAUSE SEVERAL INCHES
OF HVY WET SNOW AND GUST WINDS MAY TOPPLE TREES...AND A WIND
ADVISORY MAY NEED TO BE CONSIDERED FOR THAT IMPACT DESPITE WINDS NOT
BEING STRONG ENOUGH.
FOR TEMPS...HAVE GONE BELOW GUIDANCE CONSIDERING THE DEEP
SNOWPACK...AND EXPECT GUIDANCE TEMPS TO CONTINUE TO COOL ONCE THE
SNOW ON THE GROUND IS REALIZED.
SURFACE HIGH DOES EXTEND INTO THE SOUTHEAST AND MIDDLE ATLANTIC ON
MONDAY...AND THIS RIDGING SHOULD BE SUFFICIENT TO END ANY UPSLOPE
SNOW SHOWER THREAT ON MONDAY. A WEAK DOWNSLOPE FLOW SHOULD ALLOW FOR
SOME CLEARING ALONG SOUTHSIDE AND THE NC PIEDMONT.
INC POPS SOMEWHAT WITH CLIPPER MAINLY FORECASTED BY THE ECMWF LATER
TUESDAY. THESE SYSTEMS USUALLY END UP TAKING A MORE SOUTHERN ROUTE
AS THE EVENT NEARS....AND EVEN IF IT DOES NOT...SOME UPSLOPE SNOW IS
POSSIBLE ALONG SE WEST VA MONDAY NIGHT.
DAILY DECEMBER SNOWFALL RECORDS:
ROANOKE...14.6 INCHES ON 12/25/69
DANVILLE...9.0 INCHES ON 12/17/73
LYNCHBURG...10.6 INCHES ON 12/17/1936
BLACKSBURG...14.0 INCHES ON 12/26/69
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
WEAK UPSLOPE FLOW CONTINUES LIGHT SNOW SHOWERS IN THE WEST ON
TUESDAY...BUT FURTHER EAST THE TREND OF COLD AND DRY CONTINUES.
AFTER A MAINLY DRY AND COLD DAY WEDNESDAY OUR NEXT STORM APPROACHES
BY THURSDAY. STILL MUCH UNCERTAINTY THIS FAR OUT...HOWEVER PATTERN
APPEARS FAVORABLE FOR ANOTHER MAJOR STORM. AT THIS TIME STILL NOT
SURE WHETHER STORM MOVES TO OUR WEST OR MOVES UP ALONG THE COAST.
EITHER WAY COLD AIR LOOKS TO BE IN PLACE FOR A POTENTIAL WINTRY MIX
OF PRECIP TYPES.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
MAJOR WINTER SNOWSTORM TO AFFECT THE ENTIRE AVIATION AREA THIS
PERIOD AND BEYOND. CONFIDENCE LEVEL REMAINS HIGH OF SIGNIFICANT
SNOW ACCUMULATIONS AT ALL TAFS SITES...WITH MILLER TYPE A LOW
PRESSURE CENTER. TRACK OF THE LOW LOOKS SIMILIAR TO JAN 6-8, 1996
STORM. VFR CONDITIONS WILL LOWER TO MVFR CIGS BY LATE THIS
AFTERNOON.
A MIXTURE OF RAIN/SNOW/SLEET WILL ARRIVE IN THE BLF/ROA/DAN CORRIDOR
DURING THE NEXT COUPLE OF HOURS...SPREADING NORTHEAST TO LWB/LYH
20Z-23Z. LOOK FOR BETTER LIFT TO ARRIVE LATE THIS AFTERNOON AND
EARLY EVENING WITH ALL SNOW EXPECTED. VSBYS/CIGS WILL DROP TO IFR OR
LOWER FROM LATE AFTERNOON THROUGH SATURDAY MORNING. THE MODERATE TO
HEAVY SNOW WILL HAMPER AVIATION OPERATIONS DURING THIS TIME.
THE LOW MOVES OUT OF THE AREA SATURDAY NIGHT WITH NW FLOW KEEPING
LOWER CIGS AROUND BLF/LWB INTO EARLY NEXT WEEK...WHILE THINGS
CLEAR OUT FROM THE ROA AREA EAST BY SATURDAY NIGHT.
A CLIPPER SYSTEM ARRIVES MONDAY AND CONTINUES TO BRING SOME LOWER
CIGS TO THE SE WVA SITES. OTHERWISE...SHOULD BE VFR...ALTHOUGH AS
WE CLEAR OUT BEHIND THIS STORM...AND POTENTIAL FOR SNOW COVER
COULD LEAD TO FOG FORMATION ESPECIALLY EARLY NEXT WEEK ONCE WINDS
SUBSIDE.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR VAZ009>018-
022-023-032>034-043>045-058.
WINTER STORM WARNING UNTIL MIDNIGHT EST SATURDAY NIGHT FOR
VAZ019-020-024-035-046-047-059.
WINTER STORM WARNING UNTIL 7 AM EST SUNDAY FOR VAZ007.
NC...WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR NCZ001>006-
018>020.
WV...WINTER STORM WARNING UNTIL 7 AM EST SUNDAY FOR WVZ042>045.
&&
SYNOPSIS...JJ/WP
NEAR TERM...KK/WP
SHORT TERM...KM
LONG TERM...
AVIATION...KK/WPHazardous weather outlook, Dec 18, 5:52 AM EST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 AM EST FRI DEC 18 2009
NCZ001>003-018>020-VAZ009-012-015-191100-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-SMYTH-WYTHE-GRAYSON-
552 AM EST FRI DEC 18 2009
...WINTER STORM WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ANY
DAMAGE CAUSED BY THIS WINTER WEATHER EVENT.
NCZ004>006-VAZ043-044-058-191100-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-
552 AM EST FRI DEC 18 2009
...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 7 PM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ANY
DAMAGE CAUSED BY THIS WINTER WEATHER EVENT.
VAZ007-WVZ042-043-045-191100-
TAZEWELL-MERCER-SUMMERS-GREENBRIER-
552 AM EST FRI DEC 18 2009
...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 7 AM EST
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ANY
DAMAGE CAUSED BY THIS WINTER WEATHER EVENT.
VAZ020-191100-
BATH-
552 AM EST FRI DEC 18 2009
...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT EST
SATURDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ANY
DAMAGE CAUSED BY THIS WINTER WEATHER EVENT.
VAZ019-024-035-046-047-059-191100-
ALLEGHANY VA-ROCKBRIDGE-AMHERST-APPOMATTOX-BUCKINGHAM-CHARLOTTE-
552 AM EST FRI DEC 18 2009
...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT EST
SATURDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ANY
DAMAGE CAUSED BY THIS WINTER WEATHER EVENT.
VAZ010-011-013-014-017-018-022-023-032>034-045-191100-
BLAND-GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ROANOKE-BOTETOURT-PATRICK-
FRANKLIN-BEDFORD-CAMPBELL-
552 AM EST FRI DEC 18 2009
...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 7 PM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ANY
DAMAGE CAUSED BY THIS WINTER WEATHER EVENT.
VAZ016-191100-
CARROLL-
552 AM EST FRI DEC 18 2009
...WINTER STORM WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ANY
DAMAGE CAUSED BY THIS WINTER WEATHER EVENT.
WVZ044-191100-
MONROE-
552 AM EST FRI DEC 18 2009
...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 7 AM EST
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ANY
DAMAGE CAUSED BY THIS WINTER WEATHER EVENT.
In the hours before
Special weather statement, Dec 18, 10:51 AM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1051 AM EST FRI DEC 18 2009
NCZ001-002-018-019-181745-
ALLEGHANY NC-ASHE NC-WATAUGA NC-WILKES NC-
1051 AM EST FRI DEC 18 2009
...HEAVY SNOW WILL AFFECT ALLEGHANY...ASHE...WATAUGA AND WILKES
COUNTIES...
AT 1044 AM EST...HEAVY SNOW WAS ALONG A LINE FROM INGALLS TO
LENOIR...MOVING NORTHEAST AT 25 MPH.
THE HEAVY SNOW WILL ALLOW FOR A RAPID DROP IN VISIBILITIES TO LESS
THAN A MILE IN SPOTS AND CAUSE ROADS TO BECOME SNOW COVERED AND
HAZARDOUS.
THIS HEAVY SNOW WILL BE NEAR GRANDFATHER MOUNTAIN AROUND 1130 AM...
FOSCOE AROUND 1145 AM...BLOWING ROCK AROUND NOON...DEEP GAP AROUND
1215 PM...JEFFERSON AROUND 1230 PM AND SPARTA AROUND 100 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF SNOW ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3626 8190 3634 8183 3634 8172 3636 8175
3641 8175 3653 8166 3651 8098 3640 8095
3636 8091 3628 8087 3624 8087 3602 8120
3599 8132 3605 8140 3611 8155 3610 8181
3616 8183 3621 8191
EXPERIMENTAL
JJBlizzard, Mercer
- When
- December 18, 1:30 PM EST to December 19, 6:00 PM EST
- Where
- Mercer forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.406, -81.111 (the zone’s center; the record gives no point)
Snow amounts ranged from 12 to 24 inches across the county, with the highest total reported at Rock. All forms of travel were extremely hazardous for the duration of the storm.
Blizzard, Monroe
- When
- December 18, 1:30 PM EST to December 19, 5:00 PM EST
- Where
- Monroe forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.560, -80.551 (the zone’s center; the record gives no point)
Snow amounts ranged from 12 to 16 inches across the county. All forms of travel were extremely hazardous for the duration of the storm.
Blizzard, Summers
- When
- December 18, 1:30 PM EST to December 19, 5:00 PM EST
- Where
- Summers forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.656, -80.859 (the zone’s center; the record gives no point)
Snow amounts ranged from 12 to 24 inches across the county, with the highest totals reported in the northwest near Nimitz. All forms of travel were extremely hazardous for the duration of the storm.
Blizzard, Greenbrier
- When
- December 18, 6:00 PM EST to December 19, 10:00 PM EST
- Where
- Greenbrier forecast zone
- Reported by
- Trained Spotter
Snow amounts ranged from 18 to 31 inches across the county, with the highest totals in the northwest near Quinwood. All forms of travel were extremely hazardous for the duration of the storm.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Virginia, December 18 to 19, 20091 death · $65,000 · 27 events
- Winter Weather in Tennessee, December 18 to 19, 20091 death · 1 injured · $10,000 · 3 events
- Heavy Snow in West Virginia, December 18 to 19, 2009$5.8 million · 32 events
- Winter Storm and Heavy Snow in Kentucky, December 18 to 20, 2009$763,000 · 64 events
- Heavy Snow in Virginia, December 18 to 19, 2009$2.8 million · 2 events
- Heavy Snow in Virginia, December 18 to 19, 2009$871,000 · 5 events
- Tornado in Florida, December 18, 2009$75,000 · EF0 · 1 event
- Winter Storm in Virginia, December 18 to 19, 200926 events
- Winter Storm in Virginia, December 18 to 19, 200923 events
- Winter Storm in North Carolina, December 18 to 19, 200918 events
- Heavy Snow in Kentucky, December 18 to 19, 2009$20,000 · 1 event
- Winter Storm in Maryland, December 18 to 19, 200915 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207995, 208000, 208012, 208022.